Forum

Baclofen

Afler being diagnosed for seventeen yeas, have just been prescribed baclofen. I’m a bit concerned about the side effects. Can anyone say anything positive about its’ benefits ? Am I right to be cautious, or should I just man up, and give it a go …?

Thanks to all,

Tim.

Hi Tim,

I’ve got on great with it! I don’t think ‘dangerous’ side-effects are very common - especially at low starting doses. Some people feel weak or more tired with it, which I admit isn’t great if you’re already weak and tired with MS. But I’ve never had this side-effect. I don’t think you have much to lose by just trying. If it doesn’t suit, you don’t have to stay on it. Though it should not be discontinued abruptly - especially from higher doses. A tapering regime is the recommended way of stopping, but this is unlikely to be a concern from the usual very low starting doses.

I had a bit of a fight to get it - not because anyone thought it was inappropriate, but there was some sort of disagreement about whether it was the hospital’s duty to prescribe, or my GP. Eventually I ended up shouting, because I was left disadvantaged by their politicking - nobody disputed I should be on it, but nobody would take the plunge and sign (presumably all to do with budgets - although I don’t think it’s a v. expensive drug). When I did eventually start, I noticed an improvement almost immediately, and realised I should have been on it much sooner.

Hope this helps,

Tina

I take it, supposed to stop the spasticity in my legs.

I have to be honest, I have resisted it as it makes me so very tired, I have stuck with half a tablet 3 times a day but I’m just moving to taking a whole tablet at a time, as I look like a comedy act with my shuddery walk! And when I’m due to take one I can barely bend my leg the muscles feel so tight. I was yawning so hard yesterday that it was making my eyes water -apparently I will get used to it tho :wink:

Tina, wow! It just goes to show how different they can be, mine was via a phonecall to surgery… doc on triage called me, I explained physio had suggested it, she said prescription would be waiting… It’s crazy isn’t it?!

Good luck Tim, the drowsiness if work not having juddery legs :slight_smile:

Sonia x

Have been taking Baclofen (on & off) for a few years… I used to think that it wasn’t helping much, but every time I come off it, my legs are so stiff and I get horrid cramps, which keep me awake at night. It does make me a little drowsy, but definitely worth it I think…

Troski

Hi Tim, I found baclofen to be a godsend in June this year when I could barely walk as the muscles in my legs were so tight. I started on 5mg three times daily and found that they weren’t helpline at all. After a few days, I went up to 10mg daily and I have mostly stayed at that dosage. It allowed my legs to feel a bit more normal and walking became easier. I do find that I can tell when I need my next dose when the tightness returns. I have occasionally had severe calf cramps in the night, and was advised by my nurse to up the last dose of the day up to cover this. I would then only do that for a few days or so. I haven’t noticed any side effects of the drug in particular. If I didn’t have it, my mobility would be drastically decreased. I would recommend it :slight_smile: I hope this helps.

I take 10mg Baclofen three times per day. At first it made me tired but not so much these days. I tried coming off it a few weeks ago because I didn’t think it was helping but the stiffness and spasms in my hands and feet got a lot worse so it must be doing something.

JZ

Hi Tim,

I took it for years going up to 2 tablets three times a day. Only side effect was muscle weakness so came off it and went on to tizanidine - make me tired!

One thing about baclofen is that you can build it up gradually until you get the correct dosage - buy yourself a tablet splitter well woth a couple of pounds to get tablets cut in exact halves! You can’t stop suddenly as you’ll have nightmares or something.

Otherwise good tablets until you need something else.

Good luck, Jen x

Hi Tim

I have found it useful particularly for stiffness, but had to increase the dose due to spasms in my hands. I tried to cut down as I went through a period of ‘not wanting to take so many drugs’ and boy what a mistake that was, couldn’t stand up properly or walk hardly at all. It made me realise how good it is, the only down side is muscle weakness which we can do without really.

Wendy x

Hi Tim,

Difficult to advise - l think you might have to try it and see. lt is advised that you take it with meals - and build lup the dose gradually. l did not like the side-effects at all - and l even tried Tizanidine which is just the same. l think the problem l had was that as it is for muscle stiffness - it does not target just the muscles you need it to. lt made me a weak and feeble blob - almost cabbage like. Certainly left me too weak to stand. lf l had continued l would have been a permanent wheel-chair user. And that was on the lowest dose.

So you have had very conflicting advice - lts been around for so long - is there not a ‘newer’ med that does a better job. l take magnesium 750mg along with my D3 - and l find this helps my legs at night. And l have been better since taking LDN. l also use Sativex spray before bed - to help with leg spasms.

l expect you have looked on google for possible side-effects. l know l had to have a blood test before going on to it and then after a couple of weeks. Then l stopped taking it anyway.

Hi

I take either 10 or 20mg each night just before I go to bed, which does help with my nightime spasms which have been a nightmare for years. (Whether I take 10 or 20 depends on how stiff I’ve felt during the day).

Usually take with a glass or two of red wine, the combined effect being that I sleep very deeply for 4 hours or so, which does help with the fatigue. However, I have never once taken baclofen before 9pm.

Hi Tim,

Am taking 20mgs of baclofen times per day - 60mgs. Have had no side effects but haven’t noticed any great benefits either but then my ms has been progressing at the same time so maybe I would be worse without it.

Nuro wants me to have baclofen pump surgically placed in abdomen but I’m not sure about this. There’s no garauntee that it will help and I would have to go to hospital 1-2 weeks to get dosage right.

My physio is also questioning this as she doesn’t think leg muscles are very stiff eventhough I can hardly walk now. Maybe oral dose should be increased before getting operation for pump???

But you should try oral baclofen - I had no side effects from it and it’s definitely worth a try=)

Hope this makes sense!!!

Good luck Tim

Hello,

I take Baclofen to reduce muscle spasms 10mg at night & in the morning. Been taking it for years. Stopped restless legs and spasamodic twitching. Last year I then found I was waking up about 4 - 5 hours after taking tjhe Baclofen. I was told this is because the half life is 4 hours. My consultant suggested I should take Tizanadine at night as well. It has a half life of 8+ hours. I started at 1 per night but have increased to 3 * 2mg each night together with Baclofen & I sleep straight through the night.

If I start twitching during the day I take an additional Gabapentin @ 300 mg. To be fair this has not really happened since startig tizanadine. Yup I know it varies for everyone but referencing through Wiki agrees with what my consultant has said.

Hope that helps,

Patrick

I find it great for helping with spasms. In terms of the drowsiness, I only take it before bed so I’mfine withthat. And in terms of the other side effects, I think any new drug can look scary when you look at the listg of side effects. However, if you’d never taken something like paracetamol before and looked at the list of side effects, it might put you off. But everyone takes that without batting an eyelid. I reckon try it - if it doesn’t work for you then you can just stop.

Dan